View Mobile Site

Ask Dr. Gott 4/28

Thyroid problem causes weight gain

DEAR DR. GOTT: I'm 60 years old. In my 30s, I was told I had a low thyroid after about 20 years of caved-in fingernails, gaining weight and losing all my body hair. I went to my doctor, and blood tests ensued. After regulating the Synthroid a half dozen times, I'm still fat, have no energy -- and am still dragging my butt around!
    I complain, but it falls on deaf ears. I had a couple of B-12 shots only to find out it was higher than normal. Then why am I so tired? Deaf ears again.
    Besides the Synthroid, I take a natural product called Thyroid Power, which claims to do everything a normal thyroid does. Nothing is happening.
    I'm not ready for the boneyard yet. I would like to get a part-time job and make some kind of contribution to society before I croak!
    I think depression is setting in. Please help.
DEAR READER: Your symptoms suggest that your thyroid gland (which governs metabolism) is underfunctioning, and you may not be getting an appropriate amount of thyroid replacement.
    First, stop the Thyroid Power. It is a waste of money.
    Second, continue your Synthroid, and have a TSH blood test in three months.
    If nothing changes and your thyroid is still low and you still have symptoms, request a referral to an endocrinologist (a physician who specializes in ductless hormonal glands, such as the thyroid).
    Because you are overweight, I am sending you a copy of my Health Report "A Strategy for Losing Weight: Introduction to the No Flour, No Sugar Diet." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

DEAR DR. GOTT: I'm confused about peppermint as a hiatal-hernia healing food. One book says don't use peppermint oil and another says drink peppermint tea or use peppermint oil in water. Who's right and who's wrong?
DEAR READER: Both are wrong. Although peppermint is a tasty addition to many edibles, it has no known effect in the treatment of hiatal hernia or any other medical ailments. The form of peppermint is inconsequential.
    A more useful therapy would be over-the-counter Pepcid AC, Tagamet or other medication that reduces the formation of gastric acid, which can burn the esophageal lining. If this approach is not successful, ask your doctor to prescribe more powerful antidotes.
    Also, remember that persisting symptoms of hiatal hernia (indigestion, gas and others) can indicate that the chronic exposure to powerful gastric acidity has caused pre-malignant changes in the esophagus (called Barrett's esophagus). Therefore, in the case of persisting discomfort, a referral to a gastroenterologist is a good idea.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...